Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Louisville, KY

April 21, 2002Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 21, 2002, 8:08 PM EDT for Meade County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2002, 8:08 PM EDT (00:08 UTC)
Expired
Apr 21, 2002, 8:30 PM EDT
In force
22 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Meade County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 6:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 220008
SVRSDF
KYC163-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
807 PM EDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MEADE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 830 PM EDT

* AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GUSTON...OR ABOUT 35 MILES SOUTHWEST OF
  LOUISVILLE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARRETT AROUND 815 PM EDT
  FLAHERTY AROUND 825 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

$$

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:20 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 21, 3:20 PM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SUN APR 21 2002 2002

VERY SHARP WARM FNT WAS MEANDERING ACRS SRN INDIANA/NRN KY AT MID
AFTN WITH TEMPS JUST SOUTH OF FNT IN THE LOWER 80S...WITH MID 40S
JUST NORTH OF FNT. S/W TOPPING FLAT H5 RDG IN CNTRL OH VLY...WILL
HELP IGNITE FURTHER TSTMS IN CNTRL KY LATE AFTN/EVNG.  SO FAR ...
TSTMS HAVE BEEN SLGHTLY ELEVATED EITHER NORTH OF FNT OR NORTH OF
OUTFLOW BNDRYS AND HAVE NOT TAPPED INTO EXTREME POTENTIAL ENERGY
TO THE SOUTH. THAT MAY CHG THE NEXT FEW HOURS AS STORMS BUILD S AND
BECOME ROOTED AT THE SFC. MEANWHILE... CDFNT TO SWEEP ACRS OUR FCST
AREA THIS EVNG...WITH BAND OF TSTMS MOVG.

COOL/RATHER MOIST/CYCLONIC FLOW THEN TO SETTLE OVR RGN LATE TNGT &
MONDAY...WITH A DECENT AMOUNT OF LOW CLDS.

GREATER ANTICYCLONIC FLOW LATE MON NITE/TUE SHUD LEAD TO IMPROVING
SKY CONDS. COLD MON NITE...WITH TEMPS BOTTOMING OUT BETWEEN 35 AND
40 DEGREES.

THINK BEST RETURNING WAA TUE NITE WILL REMAIN W AND SOUTHWEST OF OUR
FA...SO NO MENTION OF PCPN THEN.  HAVE THEN KEPT CONTINUITY WITH CHC
SHWRS/TSTMS WRN FA ON WEDNESDAY...WITH APRCHG CDFNT.

NO BIG QUIBBLE WITH GUIDE TEMPS...AS ALL ARE CLUSTERED ARND EACH
OTHER.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Apr 21, 6:32 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
632 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    HUNTINGBURG               IN   .75 INCH HAIL
04/21/02   DUBOIS                         NEAR THE AIRPORT. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

0622 PM    FERDINAND                 IN   .75 INCH HAIL
04/21/02   DUBOIS                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

MRC
Local storm report, Apr 21, 6:42 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
642 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    HUNTINGBURG               IN   .75 INCH HAIL
04/21/02   DUBOIS                         NEAR THE AIRPORT. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

0622 PM    FERDINAND                 IN   .75 INCH HAIL
04/21/02   DUBOIS                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0640 PM    ECKERTY                   IN   1.75 INCH HAIL
04/21/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, Apr 21, 7:09 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
709 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    HUNTINGBURG               IN   .75 INCH HAIL
04/21/02   DUBOIS                         NEAR THE AIRPORT. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

0622 PM    FERDINAND                 IN   .75 INCH HAIL
04/21/02   DUBOIS                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0640 PM    ECKERTY                   IN   1.75 INCH HAIL
04/21/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT.

0700 PM    RAMSEY                    IN   1.75 INCH HAIL
04/21/02   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, Apr 21, 7:39 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
739 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    HUNTINGBURG               IN   .75 INCH HAIL
04/21/02   DUBOIS                         NEAR THE AIRPORT. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

0622 PM    FERDINAND                 IN   .75 INCH HAIL
04/21/02   DUBOIS                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0640 PM    ECKERTY                   IN   1.75 INCH HAIL
04/21/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT.

0700 PM    RAMSEY                    IN   1.75 INCH HAIL
04/21/02   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT.

0725 PM    OKOLONA                   KY   WIND DAMAGE
04/21/02   JEFFERSON                      WIRES DOWN ALONG PRESTON
                                          HIGHWAY. REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, Apr 21, 7:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
747 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    SCOTTSBURG                IN   FLASH FLOODS
04/21/02   SCOTT                          MANY ROADS FLOODED.
                                          FLOODING IS ONGOING AT THIS
                                          TIME. LAW ENFORCEMENT.

0730 PM    MADISON                   IN   FLASH FLOODS
04/21/02   JEFFERSON                      MANY ROADS FLOODED.
                                          FLOODING IS ONGOING AT THIS
                                          TIME. LAW ENFORCEMENT.

MRC
Local storm report, Apr 21, 8:07 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
807 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    SCOTTSBURG                IN   FLASH FLOODS
04/21/02   SCOTT                          MANY ROADS FLOODED.
                                          FLOODING IS ONGOING AT THIS
                                          TIME. LAW ENFORCEMENT.

0730 PM    MADISON                   IN   FLASH FLOODS
04/21/02   JEFFERSON                      MANY ROADS FLOODED.
                                          FLOODING IS ONGOING AT THIS
                                          TIME. LAW ENFORCEMENT.

0755 PM    UNION STAR                KY   WIND DAMAGE
04/21/02   BRECKINRIDGE                   POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:23 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford37 min
Apr 21, 8:32 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine38 min
Apr 21, 8:39 PM EDTSevere Thunderstorm WarningLMKGrayson21 min
Apr 21, 8:41 PM EDTSevere Thunderstorm WarningLMKHardin34 min
Apr 21, 8:56 PM EDTSevere Thunderstorm WarningLMKClark, Madison34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.